Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)


Radicals and Plotkin's problem concerning geometrically equivalent groups

Authors: Rüdiger Göbel and Saharon Shelah
Journal: Proc. Amer. Math. Soc. 130 (2002), 673-674
MSC (2000): Primary 20E06, 20E10, 20E32; Secondary 20F06
Published electronically: September 28, 2001
MathSciNet review: 1866018
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: If $G$ and $X$ are groups and $N$ is a normal subgroup of $X$, then the $G$-closure of $N$ in $X$ is the normal subgroup ${\overline X}^G = \bigcap \{ \ker \varphi \vert \varphi : X\rightarrow G, \mbox{ with } N \subseteq \ker \varphi \}$ of $X$. In particular, ${\overline 1}^G = R_GX$ is the $G$-radical of $X$. Plotkin calls two groups $G$ and $H$geometrically equivalent, written $G\sim H$, if for any free group $F$ of finite rank and any normal subgroup $N$ of $F$ the $G$-closure and the $H$-closure of $N$ in $F$ are the same. Quasi-identities are formulas of the form $(\bigwedge_{i\le n} w_i = 1 \rightarrow w =1)$ for any words $w, w_i (i\le n)$ in a free group. Generally geometrically equivalent groups satisfy the same quasi-identities. Plotkin showed that nilpotent groups $G$ and $H$ satisfy the same quasi-identities if and only if $G$ and $H$ are geometrically equivalent. Hence he conjectured that this might hold for any pair of groups. We provide a counterexample.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 20E06, 20E10, 20E32, 20F06

Retrieve articles in all journals with MSC (2000): 20E06, 20E10, 20E32, 20F06

Additional Information

Rüdiger Göbel
Affiliation: Fachbereich 6, Mathematik und Informatik, Universität Essen, 45117 Essen, Germany

Saharon Shelah
Affiliation: Department of Mathematics, Hebrew University, Jerusalem, Israel–and–Rutgers University, New Brunswick, New Jersey

PII: S 0002-9939(01)06108-1
Received by editor(s): September 6, 2000
Received by editor(s) in revised form: September 21, 2000
Published electronically: September 28, 2001
Additional Notes: The authors were supported by project No. G 0545-173, 06/97 of the German-Israeli Foundation for Scientific Research & Development. This paper is #GbSh 741 in Shelah’s list of publications.
Communicated by: Stephen D. Smith
Article copyright: © Copyright 2001 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia